As a dissociative anesthetic, ketamine has some legitimate medical uses. It is most often used in veterinary practice to prepare animals for surgery and other procedures. The drug is also abused for recreational purposes. Ketamine is known as a club drug – drugs that are often used by teens and young adults at parties, nightclubs, and in similar environments. Most often, ketamine is abused via snorting or injecting it.
While ketamine is often used in a party scene for its euphoric effects, it comes with significant risks. It’s easy to overdose on ketamine, and overdose can result in serious health complications, up to and including death. If overdose is suspected, call 911 immediately.
Effects of Ketamine
Dissociative anesthetics like ketamine distort perceptions and cause a feeling of detachment from the environment and from the self. Ketamine causes changes in how individuals perceive sight, sound, and the other senses. The drug works by affecting receptors within the brain. According to NIDA, small doses of ketamine cause difficulty concentrating, learning, and remembering. Larger doses can cause hallucinations, delirium, and amnesia.
At higher doses, the physical effects of ketamine can be life-threatening. American Family Physician reports the following physical effects of ketamine use:
- Heart palpitations
- Respiratory depression
The therapeutic dosage of ketamine used for legitimate medical purposes is far smaller than the dose necessary to trigger an overdose in a person without medical complications. Using a dosage of ketamine several times larger than the therapeutic dose is common among long-time drug users who have developed a tolerance to the drug and increased doses to counteract this tolerance. In addition, individuals who are unfamiliar with ketamine dosing may inadvertently take excessive doses of the drug.
Effects of ketamine overdoseinclude:
- Respiratory depression
- Respiratory arrest
Many people who abuse ketamine engage in a binge cycle of drug use, during which the drug is administered many times over several hours. Bingeing on ketamine significantly increases the risk of developing a tolerance and ultimately an addiction to the drug. Tolerance to ketamine builds very quickly, prompting the individual to use dangerously high doses of the drug. Risks of overdose are much higher when bingeing on ketamine. High levels of ketamine within the body can lead to impaired motor function, high blood pressure, and respiratory problems, which can be fatal.
Ketamine is often taken with other substances, like alcohol or marijuana. Combining ketamine with these substances can be very dangerous and is much more likely to lead to complications like overdose. Whenever substances are taken together, the effects and risks of each substance may be amplified, leading to more severe health effects.
An overdose of ketamine requires immediate medical care. The individual suffering from the overdose needs to be monitored for complications like cardiac and respiratory failure. Call 911 right away if you, or someone else, have overdosed on ketamine, or you suspect someone has overdosed. Prompt medical attention lessens the likelihood of serious long-term health effects and death.
Treatment for ketamine overdose involves medical supervision and supportive care. Individuals hospitalized for a ketamine overdose should be evaluated for addiction and other substance use disorders once they have recovered from the overdose. Oftentimes, an overdose is a clear sign that someone needs help. Via comprehensive addiction treatment services, people can stop using ketamine and all drugs of abuse, and get on the path to a healthy, balanced life in recovery.